Go to FIRST post –> Diary of My Death, Post #1
Reminder: This series of posts is not just my personal tale of woe. I write these for myself, but I post them for the benefit of all those who are experiencing cancer and chemo directly and the surrounding family and friends living it vicariously.
This is the first treatment of the modified schedule, which is now one treatment every two weeks. I had complained to my doctor that I was frustrated with how useless the chemo was making me, and he agreed that at least a modicum of “quality of life” was necessary.
Nonetheless, this treatment was hard and a bit scary. Maybe 24-36 hours after the infusion my knees began to hurt, and they hurt badly. WTF? My knees are not directly connected to my pancreas and liver, are they? At one point, getting out of bed to urinate, my knees complained enough to prompt an image of both knee joints rapidly becoming just bone powder and then collapsing with an internal explosion. I imagined myself walking around on my knee stumps with my lower legs flopping around like socks pulled halfway off normally-attached feet. I considered using some of the high-octane painkillers I have, but first I tried some of my medical marijuana. It helped enough that I was able to fall asleep! (I’m thinking I should use it much more often than I do. Btw, get a little $10 pipe because your fingers will be a bit too numb to roll joints worth a damn.)
I think in an earlier post I mentioned the random muscle spasms occurring mostly in my thighs. This week I noticed that the spasms happened almost exclusively when I was horizontal. The human body is just full of subtle mysteries.
I believe this chemo formula contains a drop or two of vampire blood. For most of the week I was up all night and asleep all day. When I say I was up all night I mean only that I was awake all night, not up and out of bed. I didn’t count hours per day, but I slept what felt like constantly, stirring only to drink, snack, and urinate.
It seems every treatment brings some new bodily reaction, so this round’s surprise was swollen feet and lower legs. That stretches the skin, of course, and that tightness makes it more sensitive. In places it was red and hair-thin cracking. When standing or walking, it felt like there was no flesh between my foot bones and the bottom skin. It was highly uncomfortable. I slept with both feet elevated about 10 inches, and in two days the feet and lower legs were mostly normal again. I don’t know if the edema is directly from the chemo or the result of not physically moving enough to get my heart pumping, but either way, it’s always something . . .
Also with the feet, the nerve damage makes them (and my fingers) feel cold and numb. Since I’m not sure when, I feel like I’m shuffling around with my feet in tubs of iced water. Someone here at the marina noticed I was walking oddly and unsteadily, so he gave me a cane. Yep, I crossed that line before I even saw myself approaching it!
All of this sounds like great fun, eh?